C Difficile Risk Factors for Patients with Inflammatory Bowel Disease
OCTOBER 17, 2018
Bhairavi Balram, MD
There are several risk factors for Clostridium difficile (C difficile) infection (CDI) among patients with inflammatory bowel disease (IBD), according to new research.
Investigators from McGill University in Montreal searched multiple databases for studies conducted between 1980 and 2017 in order to determine the risk factors and outcomes linked to C difficile infections in these patients. They wrote that there is a growing number of IBD patients with C difficile infections, even without the traditional risk factors such as hospitalization and antibiotic exposure.
Due to IBD’s characterization as a chronic, relapsing disorder, the study authors said, patients have increased exposure to healthcare facilities. The patients’ altered gut microbiomes and frequent use of immunosuppressive medications also add to their risk of infection. Diagnosing C difficile infection in these patients can be a challenge in itself, as they have similar symptomology during IBD flares, the study authors wrote. They also said that this is the first study to combine colectomy and mortality as endpoints in a study that investigated C difficile risk factors in the IBD population.
They ultimately discovered 22 studies that evaluated risk factors, colectomy, and mortality risk in IBD patients with and without C difficile infections. The studies were categorized as short term (>3 months) and long-term evaluations (>1 year). The researchers pulled patient data such as age, gender, IBD subtype (either ulcerative colitis or Crohn’s disease), and risk factors (such as IBD location, proton pump inhibitor use, antibiotic use, and IBD medications).
In total, the meta-analysis encompassed 38,336 patients with inflammatory bowel disease with a C difficile infection diagnosis and 1.1 million IBD patients without the infection.
The researchers found that IBD patients who used antibiotics within 30 days of C difficile testing were more likely to develop the infection than those who did not, according to 7 of the studies in the analysis. Four studies showed that the patients with colonic involvement were more likely to develop C difficile infection.
There was a link between immunosuppressive medication use and C difficile infection, the researchers said, particularly among biologics. The majority of studies included patients on TNF-alpha inhibitors (such as infliximab or adalimumab), while the rest of the papers did not specify. TNF-alpha inhibitors appeared to double the odds for C difficile infection in IBD patients.
There did not appear to be an association between the use of proton pump inhibitors and C difficile infections in IBD patients, the study authors wrote. Similarly, there did not seem to be a link between gender and C difficile infection in IBD patients.
The review also showed that there was no statistically significant difference between the risk of colectomy in IBD patients with and without C difficile infection. The researchers learned there was a significant mortality risk for IBD patients with C difficile infection compared to the control group. Three of the studies reported long-term rates of mortality in IBD patients who were followed up with for one or more years following their C difficile diagnosis, the researchers said.
When the researchers restricted their analysis to North American studies only, there was no change in their results. They also said that when they included only ulcerative colitis patients, or used study period before 2005 only, or only studies deemed “high quality” their results went unchanged. One change they found was that there was an increase in short-term colectomy rates when they restricted their analysis to patients under the age of 40 years.
"This meta-analysis has several clinical implications. In our analysis, antibiotic use and biologic therapy, the majority of which were TNFα inhibitors, nearly doubled the odds of acquiring CDI among IBD patients," said lead author Bhairavi Balram, MD, Department of Internal Medicine, McGill University Health Center, Montreal, Canada.
"Given that IBD patients frequently receive antibiotics as part of the treatment of their IBD exacerbations or complications from immunosuppressive therapy, they are a particularly high-risk subgroup for acquiring CDI. Therefore, routine use of empiric broad-spectrum antibiotics in the treatment of IBD flare-ups should be considered with caution. Given the high in-hospital mortality associated with C difficile infection, our findings reinforce the clinical importance of rapidly identifying and optimally treating C difficile infection among IBD in-patients."
The study, “Risk factors associated with Clostridium difficile infection in inflammatory bowel disease: a systematic review and meta-analysis,” was published in the Journal of Crohn’s and Colitis.
Q&A With Luca Marengo From University Hospital Basel: Lack of Monitoring Hospital Patients At Night Can Have Fatal Consequences